Virginia, 2008

Flash Flooding in Virginia, September 6, 2008

September 6, 2008 · NWS AKQ · 4 events in 4 counties and zones

Heavy rain associated with Tropical Storm Hanna caused flash flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Heavy rain associated with Tropical Storm Hanna caused flash flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 6, 5:41 AM EST, 39 minutes earlier.

Area forecast discussion, Sep 6, 5:41 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
641 AM EDT SAT SEP 6 2008

.SYNOPSIS...
TROPICAL STORM HANNA WILL MOVE RAPIDLY NORTHEAST ACROSS EASTERN
VIRGINIA TODAY AND THE DELMARVA PENINSULA THIS EVENING. THE STORM
WILL CONTINUE TO ACCELERATE NORTHEAST ALONG THE NEW ENGLAND COAST
SUNDAY. HIGH PRESSURE BUILDS INTO THE AREA SUNDAY THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS / ZFP TO REFLECT TORNADO WATCH 890 THRU 17Z FOR CSTL
CNTYS. XPCT THREAT FOR ISLTD TORNADOES / WATERSPOUTS TO INCREASE
AS OUTER BANDS OF HANNA APPRCH FROM THE S NXT SVRL HRS.

HANNA CONTS TO DOMINATE SHORT TERM PRD AND FCST WILL BE BASED ON
TCP TRACK / CRNT SFC OBS & RADAR TRENDS. BANDS OF MDT TO HVY RAIN
OVRSPRD RGN NXT FEW HRS...XCPT FOR CSTL AREAS WHERE PCPN TYPE WILL
BE MORE CONVECTIVE IN NATURE.

NXT THREAT WILL BE HVY RAINFALL W OF CIRCULATION. BEST FORCING /
LIFT PROGGED ABOUT 50 MILES EITHER SIDE OF I95 CORRIDOR WITH LTST
QPF FCST OF 4-6 INCH AMTS XPCTD THRU 00Z THEN SHIFTING NE AS SYSTM
ACCELERATES LATE THIS AFTRN AND EVE. BAROCLINC LEAF SETUP WUD
INDCT A TIGHT PCPN GRDNT ACROSS RGN. WUD NOT BE SURPRISED TO SEE
ISLTD AMTS OVR 7 INCHES B4 ALL SAID AND DONE. WILL BUMP UP QPF
AMTS IN HLS AND CONT CRNT FFA. WILL CONT TO MENTION ISLTD THUNDER
TDY.

ANTHR THREAT WILL BE THE GUSTY WNDS AS HANNAS CIRCULATION TRACKS
NE ACROSS FA. WND GUSTS AOA 40 ALONG AND E OF I95 WITH GUSTS ARND
50 ALONG CSTL SCTNS. 20-30 MPH XPCTD OVR WRN PIEDMONT. GIVEN AMT
OF RAINFALL XPCTD...THESE GUSTY WNDS CUD BE STRNG ENUF TO KNOCK
DOWN TREES AND TOSS ARND ANYTHING NOT SECURED. POWER OUTAGES ARE
EVEN PSBL.

WITH OVC CLD DECK AND PCPN XPCTD MOST OF THE DAY...TMPS WILL BE
HARD PRESSED TO GET MUCH ABV 80. AS SYSTM PULLS NE...CLOUDS MAY
ACTUALLY BEGIN TO BREAK UP A BIT ACROSS XTREME SW CNTYS ALONG WITH
PCPN RPDLY TAPERING OFF TO SCT SHWRS AFTR 21Z (FROM AVC TO ASJ).

PLEASE CONSULT THE LATEST TROPICAL STORM LOCAL STATEMENT FROM NWS
WAKEFIELD (HLSAKQ) FOR THE LATEST INFORMATION ON T.S. HANNA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
XPCT CNDTNS TO RAPIDLY IMPROVE TONITE AS HANNA MOVE NE AND AWAY
FROM RGN. HAVE CUT BACK POPS SOMEWHAT THIS EVE AND ENDED POPS ALL
TOGETHER AFTR 06Z EVEN ACROSS LWR MD ERN SHORE. SUBSIDENCE IN WAKE
OF SYSTM SHUD ALLOW FOR SKIES TO BECOME M CLR TO PT CLDY OVRNITE
ALONG WITH DMNSHG WNDS. LOWS 65-70.

HIGH PRESSURE BUILDS IN BEHIND HANNA SUNDAY AND MONDAY. TRPLCL AIRMASS
RESULTS IN A MSTLY SUNNY DAY WITH HIGHS IN THE M-U 80S AND LOWS IN
THE 60S...XCPT FOR SBY WHERE MIN TMPS DROP INTO THE 50S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS CONTINUE TO SHOW ARRIVAL OF NEXT COLD FRONT MIDDAY TUE IN THE
NORTH AND TUESDAY EVENING ACRS THE SOUTH. BEST CHANCE FOR PRECIP MAY
BE POST FRONTAL FOR SRN ZONES TUE NGT/ERLY WED AS FLOW TURNS NNE.

STILL GOING MAINLY DRY FOR THE DAY WED EXCEPT FOR LINGERING 20% POPS
CLOSER TO STALLING BNDRY ACRS SOUTHERN ZONES. SHOULD BE FAIRLY
CLOUDY THROUGH MUCH OF THE DAY IF GFS/HPC SOLN IS CORRECT DUE TO
LINGERING NNE FLOW WITH STALLING BNDRY...AND THIS WOULD HOLD HIGHS
MAINLY UPR 70S TO NEAR 80.

MAINLY DRY THU/FRI...MODELS AND TPC FCST TRACK HAVE TRENDED FARTHER
SOUTH W/ NEXT TROPICAL SYSTEM (IKE). WILL CARRY A 20% AFTN/EVENG POP
FOR FRI. HIGHS NEAR AVG...MAINLY IN LWR 80S AND LOWS MID 50S TO MID
60S.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AVN CONDITIONS WILL DETERIORATE THRU THE DAY AS HANNA MOVES THRU THE
REGION. OUTER BANDS OF MODERATE TO HEAVY RAINFALL ASSOCIATED WITH
HANNA CONTINUE TO ROTATE INLAND FROM THE S...MAINLY FROM I-95
W...WITH SCT SHRA DEVELOP E OF THERE. VSBYS/CIGS BECOMING AND
REMAINING MVFR/IFR IN THE HEAVIEST RAIN BANDS. DO EXPECT OCCASIONAL
BREAKS IN THE SHRAS NEAR THE COAST BETWEEN EACH ROTATING RAIN
BAND...INCLUDING AT ECG/ORF/PHF...BUT IT WILL BE DIFFICULT TO TIME
ANY DRY PERIODS SO HAVE KEPT PRECIP GOING ENTIRE TIME. POSSIBILITY
OF ISOLATED TS ESPECIALLY THIS AFTERNOON (GREATEST CHANCE AT COASTAL
TERMINALS)...AND WILL INCLUDE MENTION OF CB.

WINDS WILL ALSO RAPIDLY INCREASE STARTING IN THE S EARLY THIS
AM...THEN SPREADING INTO THE N/NE BY THE LATE AM AS THE SYSTEM MOVES
CLOSER...WITH OCCASIONAL GUSTS TO AROUND 40 KT POSSIBLE AT
ECG/ORF/PHF/RIC/SBY. WINDS WILL GRADUALLY DROP OFF AS HANNA PULLS
AWAY THIS EVENING...WITH PRECIP ALSO ENDING BY TONIGHT. EXPECT
WIDESPREAD FOG SAT NIGHT/MORNING AND AGAIN SUN NIGHT/MORNING WITH
PLENTY OF RESIDUAL MOISTURE IN PLACE FOLLOWING THE HEAVY RAINS.

DRY WEATHER EXPECTED TO THEN CONTINUE UNTIL TUESDAY EVENING...WHEN
NEXT FRONT APPROACHES.

&&

.MARINE...
TROPICAL STORM HANNA MADE LANDFALL OVER SE NC (LONG BAY AREA) EARLY
THIS MORNING. TROPICAL STORM WARNINGS CONTINUE FOR THE ENTIRE AKQ
MARINE AREA. LATEST NHC STORM TRACK CONTINUES TO TAKE HANNA INLAND
OVER ERN NC THEN INTO SE VA THRU THE DAY...AND THEN EVENTUALLY
JUST OFFSHORE OF THE DELMARVA BY THIS EVENING WITH THE SYSTEM
ACCELERATING AND TURNING MORE TO THE NE.

WIND FCST CONTINUES TO FOLLOW TPC TRACK. EXPECT EAST TO SE FLOW TO
CONTINUE TO STRENGTHEN OVER THE NEXT FEW HOURS...PARTICULARLY
OVER SRN 1/2 OF THE MARINE AREA WHERE GUSTS TO 40-45 KT CAN BE
EXPECTED BY LATER THIS MORNING. TIMING OF HIGHEST WINDS WILL GENLY
BE MRNG THRU MID AFTN SOUTH AND IN BAY/SND AND AFTN TO ERLY EVENG
NRN CSTL WTRS. GUSTS UP TO 55 KT WILL BE POSSIBLE FOR ALL CSTL
WTRS/BAY/SND.

SEAS WILL ALSO BE VERY HAZARDOUS WITH SRN BUOYS ALREADY REPORTING
7 TO 9 FT. SEAS WILL CONTINUE TO BUILD UP TO 11 TO 13 FT OVER THE
CSTL WATERS AND UP TO 6 TO 8 FT OVER THE BAY.

HANNA RAPIDLY PULLS NE OF SOUTHERN MARINE AREA BY LATE THIS
AFTERNOON/EARLY EVENING...AND THEN AFTER MIDNIGHT FOR VA/MD ERN
SHORE ZONES. GUSTY NW FLOW (GUSTS TO 40-50 KTS) EXPECTED TO LINGER
THROUGH EARLY THIS EVENG...ESPECIALLY FOR CSTL WTRS N OF PARRAMORE.
OTHERWISE MUCH LIGHTER WINDS GENLY 20 KTS OR LESS AFTER MIDNIGHT
TONIGHT AND INTO SUNDAY MORNING.

MARINERS/BOATERS ARE ADVISED TO REMAIN IN PORT UNTIL THE STORM
PASSES.

ALL MARINE INTERESTS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
FROM THE NATIONAL HURRICANE CENTER FOR INFORMATION ON HANNA.

&&

.TIDES/COASTAL FLOODING...
WITH SUCH A FAST TRACK (FWD SPEED OF 22 KT OR MORE) CSTL FLOODING
ISSUES ARE EXPECTED TO BE MINOR FOR THE MOST PART WITH LOW END
MODERATE CONDITIONS POSSIBLE. BEST ESTIMATES ARE FOR TIDAL
ANOMALIES OF 1 TO 2 FT ABOVE MLLW TODAY. FLOW RAPIDLY SHIFTS TO NW
LATER TNGT. (SEE WBCHLSAKQ FOR DETAILS ON HIGH TIDE TIMES AND ANOMALIES).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ021>023.
     TROPICAL STORM WARNING FOR MDZ021>025.
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ012.
     TROPICAL STORM WARNING FOR NCZ015>017-030>032-102.
     TROPICAL STORM WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NCZ012>014.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ048-049-060>090-
     092.
     TROPICAL STORM WARNING FOR VAZ075-077-078-084>086-089>091-
     093>100.
     TROPICAL STORM WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR
     VAZ072>074-076-081>083-088-092.
MARINE...TROPICAL STORM WARNING FOR ANZ630>633-650-652-654-656-658-670.
&&

SYNOPSIS...MPR
NEAR TERM...MPR/SMF
SHORT TERM...MPR
LONG TERM...LKB
AVIATION...JRL
MARINE...JRL
TIDES/COASTAL FLOODING...JRL
Hazardous weather outlook, Sep 6, 5:19 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 AM EDT SAT SEP 6 2008

ANZ630>633-650-652-654-656-658-MDZ024-025-NCZ015>017-030>032-102-
VAZ091-093>100-071030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-INLAND WORCESTER-MARYLAND BEACHES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-YORK-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
619 AM EDT SAT SEP 6 2008

...TORNADO WATCH 890 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   TROPICAL STORM WARNING.

TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH TODAY AND IS
FORECAST TO TRACK INLAND EARLY SATURDAY MORNING. IN ADDITION TO
LOCALLY HEAVY RAINFALL...ISOLATED WEAK TORNADOES OR WATERSPOUTS
ARE POSSIBLE...MAINLY LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL AMOUNTS TODAY.

MDZ021>023-VAZ077-078-084>086-089-090-071030-
DORCHESTER-WICOMICO-SOMERSET-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-SURRY-JAMES CITY-
619 AM EDT SAT SEP 6 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 890 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR SOUTHEAST VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL AMOUNTS TODAY.

NCZ012-VAZ088-092-071030-
NORTHAMPTON NC-SUSSEX-SOUTHAMPTON-
619 AM EDT SAT SEP 6 2008

...TROPICAL STORM WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 890 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA AND INTERIOR SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   TROPICAL STORM WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL AMOUNTS TODAY..

VAZ072>074-076-081>083-071030-
KING WILLIAM-KING AND QUEEN-ESSEX-RICHMOND-PRINCE GEORGE-
CHARLES CITY-NEW KENT-
619 AM EDT SAT SEP 6 2008

...TROPICAL STORM WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE
NORTHERN NECK OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL AMOUNTS TODAY.

NCZ013-014-071030-
HERTFORD-GATES-
619 AM EDT SAT SEP 6 2008

...TROPICAL STORM WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...TORNADO WATCH 890 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WIND WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL AMOUNTS TODAY.

VAZ048-049-060>071-079-080-071030-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-
619 AM EDT SAT SEP 6 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL AMOUNTS TODAY.

VAZ075-071030-
WESTMORELAND-
619 AM EDT SAT SEP 6 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL AMOUNTS TODAY.

VAZ087-071030-
GREENSVILLE-
619 AM EDT SAT SEP 6 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 890 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL AMOUNTS TODAY.

44

In the hours before

Special weather statement, Sep 6, 5:50 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 AM EDT SAT SEP 6 2008

NCZ017-VAZ060-065>071-079>084-088>098-061145-
AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD
VA-DINWIDDIE VA-GLOUCESTER VA-HENRICO VA-ISLE OF WIGHT VA-JAMES CITY
VA-LUNENBURG VA-MECKLENBURG VA-NEW KENT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX
VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA-
650 AM EDT SAT SEP 6 2008

...HEAVY RAINFALL MOVING NORTH ACROSS THE AREA...

AT 650 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SPIRAL BAND OF HEAVY RAINFALL ASSOCIATED WITH TROPICAL STORM
HANNA...FROM 8 MILES SOUTHEAST OF GREAT BRIDGE TO 8 MILES SOUTHWEST
OF CHASE CITY...OR FROM 8 MILES SOUTHEAST OF GREAT BRIDGE TO 7 MILES
SOUTHEAST OF REDOAK...MOVING NORTH AT 20 MPH. THE HEAVY RAINFALL
WILL BE NEAR...
  WILLS CORNER AROUND 655 AM EDT...
  FIVE FORKS AROUND 700 AM EDT...
  MOUNT PLEASANT AROUND 705 AM EDT...
  BEACHLAND AROUND 710 AM EDT...
  SPRING GROVE AROUND 715 AM EDT...
  GALLUPS CORNER AROUND 720 AM EDT...

RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44

The radar

The Raleigh/Durham radar (KRAX), 116 km away, was scanning. The volume nearest the first event began at 11:17 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Mecklenburg

When
September 6, 6:20 AM EST to 7:00 AM EST
Where
Mecklenburg County, 0.89 mi NE of Skipwith to 0.96 mi SW of Rogers Corner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -78.470

Wilkerson Road closed between Skipwith Road and Daniels Road intersections. High water or partial closures reported on several other roads across the county.

Flash Flood, Cumberland

When
September 6, 9:00 AM EST to 11:00 AM EST
Where
Cumberland County, 1.49 mi NNE of Angola to 2.78 mi NE of Ranies Tavern
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.420, -78.240

Route 644 closed from Davenport Road to Stony Point Road. High water or partial closures reported on several other roads.

Flash Flood, Prince Edward

When
September 6, 9:00 AM EST to 11:00 AM EST
Where
Prince Edward County, 3.47 mi NNW of Elam to 3.14 mi NNW of Elam
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.328, -78.640

Several roads, including Route 627 (Hixburg Road) and Route 757 (South Fork Road) were flooded.

Flash Flood, Louisa

When
September 6, 11:17 AM EST to 1:00 PM EST
Where
Louisa County, 1.29 mi ENE of Bumpass to 0.63 mi NNE of Bumpass
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.980, -77.710

Route 651 at Cales Drive was flooded. Also, portions of Bumpass and Willow Brook roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135879, 135880, 135914, 135884.